Suicide-Zone-original

Clinical synthetic drugs are proving to be disastrous for people. With record numbers of patients suffering or dying as a result of prescription drug side effects, many wonder why medications that are considered dangerous are allowed on the market. The truth is that nearly all medications, both over-the-counter and prescription have some kind of undesirable and sometimes dangerous aftereffects, from muscle aches to death. Even with the federal regulations that oversee these drugs, side effects are inevitable.

All kinds of medications, from those that are considered “all natural” to those that are chemically produced in a laboratory, carry some sort of after effect. Even though prescription drugs are supposed to undergo stringent testing and clinical trials, federal drug regulators allow a level of side effects. In addition, most side effects vary from person to person, depending on the dosage, the patient’s disease, age, weight, gender, ethnicity and overall health.

52 – year – old Seeta Laxman Rai, a resident of Koramangala, Bangalore, was informed about an increase in the creatinine level in her kidneys from a normal reading of 1.3 (in 2013) to 1.9 (in 2016), she was completely aghast. A hypertension patient for the past 22 years, she was prescribed a change in her daily medicine three years ago, from Envas 5mg to other lifelong medications – Telma 40mg in the morning and Amalong 5mg at night. It was only in June that she realized the true extent of damage to her kidneys caused by the consumption of a Crocin Advanced or Dolo 650, along with her regular dosage. She was told by the doctor that a mixture of Telma and analgesic had resulted in her creatinine level increasing. She is now taking alternative medication and follows a strict dietary regimen prescribed by a city doctor.

Rashmi, a 35 year old woman was rushed to the hospital some months ago, with symptoms of protein loss, puffiness and a swollen body resulting from water retention. A detailed biopsy revealed later that the medication she was using to lose weight possessed heavy metal content. She was immediately asked to discontinue the medicines and was treated with a course of steroids and was cured but gave up trying to lose weight through pills altogether.

Children are experiencing similar patterns with the drugs they are being prescribed, especially heavy dosage prescriptions. Puja, 5, was brought to St. Martha’s hospital in the city, with severe vomiting and abdominal cramps. While tests confirmed jaundice, it was later discovered that she had been given a 500mg dose of paracetamol, wherein a drug half as potent would have sufficed. She was cured within five days with an antidote for the drug; her life would have been in danger otherwise.

Dr. Kishore Baindur, head of the paediatrics department at St. Martha’s Hospital, said, “Children largely suffer from overdose of paracetamol. While antibiotics for fever might lead to diarrhoea, antihistamines prescribed for cold cause sedation leads to dizziness. Moreover, regular use of paracetamol can also result in drug induced hepatitis.”

He also believes that it is the lack of awareness among the public with regard to proper use of medicine that leads to severe health issues. “Ready availability of drugs at pharmacies and the growing tendency in people to self diagnose themselves with proper knowledge of what they are taking often leads to kidney and liver disorders,” added Dr. Baindur.

Across the city, doctors are anxious and concerned with the excessive consumption of antibiotic pills. Over dosage of antibiotics leads to drop in blood count and damages the kidney.

Dr. Ramana Rao, a general physician and cardiologist, said, “When taken beyond prescribed limits, most drugs have side effects. Among other problems, over dosage of antibioatics leads to drop in blood count and damages the kidney. Moreover, regular intake of antibiotics can also cause internal bleeding in the stomach.”

Experts point out that uncontrolled use of painkillers and analgesics can cause a condition in the kidneys known as analgesic nephropathy, which many patients are unaware of. Even alternative forms of treatment, such as herbal medicine administered to help lose weight can result in herbal nephropathy. Chinese herbal products, including pastes, powders and churanas that are used widely in India are believed to contain large quantities of heavy metals.

Although the primary purpose of a drug could be to treat a specific problem in the body, the side effects of these drugs could end up being hazardous to the different organs and systems of the body. They are either self-medicated, OTC drugs or have been prescribed by a doctor.

However, it is more important to find the root cause and treat the primary disease. Gastritis, ulcers, bleeding in the stomach and kidney failures are among the most commonly observed side effects.

Another interesting avenue to look into is the effect of these medications on the development of the child during pregnancy and after delivery. Ideally, you should not take any medication during pregnancy unless you and your health-care provider determine that it is necessary. A small number of medications have been shown through clinical studies to be safe for use in pregnancy.

Dr Vidya Desai Mohan, Senior Gynaecologist at Manipal Hospitals, said “Gynaecologists should be very careful while prescribing a drug to pregnant women. There are numerous reports of malformations in babies resulting form certain drugs. The most notorious drug that needs to be avoided is Thalidomide. It can cause moderate to severe malformations in babies.”

Age and conditions such as diabetes, ischemic heart disease, hypertension need to be factored when drugs are prescribed. Doctors should prescribe drugs to patients only when completely sure that the benefits will outweigh the risks.

Patients need to be monitored on a regular basis to check for any side effects, and should be counselled regarding the potential side effects of any drug. 

Advertisements